Alert archive / Minnesota / Winter Weather Advisories in 2011
Winter Weather Advisory 29, NWS Twin Cities, MN
NWS Twin Cities, MN issued this winter weather advisory at Jan 17, 2011, 4:43 AM CST for 6 counties in Minnesota. It took effect at Jan 17, 2011, 3:00 PM CST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jan 17, 2011, 4:43 AM CST (10:43 UTC)
- In effect from
- Jan 17, 2011, 3:00 PM CST
- Expired
- Jan 17, 2011, 9:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Twin Cities, MN
Counties Brown County, MN, Lac qui Parle County, MN, Martin County, MN, Redwood County, MN, Watonwan County, MN, Yellow Medicine County, MN
The radar
The Minneapolis radar (KMPX), 141 km from the middle of the area, began a volume at 10:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 10.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1129 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 382 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
056 WWUS43 KMPX 171043 WSWMPX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 443 AM CST MON JAN 17 2011 ...BLOWING SNOW DEVELOPING LATE THIS AFTERNOON AND EVENING... .BLOWING SNOW IS LIKELY TO DEVELOP LATE THIS AFTERNOON OVER PARTS OF SOUTHWEST AND SOUTH CENTRAL MINNESOTA. A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR AREAS WEST OF A LINE FROM MONTEVIDEO...TO REDWOOD FALLS...TO NEW ULM AND BLUE EARTH. A LOW PRESSURE AREA WILL BE MOVING FROM EASTERN SOUTH DAKOTA INTO NORTHERN IOWA BY LATE THIS AFTERNOON. THIS WILL PULL A COLD FRONT INTO WEST CENTRAL AND SOUTH CENTRAL MINNESOTA...WITH INCREASING NORTH TO NORTHWEST WINDS OF 20 TO 30 MPH. AREAS OF LIGHT SNOW WILL OCCUR ALONG AND BEHIND THE COLD FRONT INTO THE EARLY EVENING AS WELL. THE COMBINATION OF THE STRONG WINDS AND LIGHT SNOW WILL CAUSE SHARPLY REDUCE VISIBILITY AT TIMES. BLOWING SNOW WILL ALSO CONTINUE THROUGH THE EVENING. MNZ054-064-073-074-082-091-171845- /O.NEW.KMPX.WW.Y.0029.110117T2100Z-110118T0300Z/ LAC QUI PARLE-YELLOW MEDICINE-REDWOOD-BROWN-WATONWAN-MARTIN- INCLUDING THE CITIES OF...MADISON...GRANITE FALLS... REDWOOD FALLS...NEW ULM...ST. JAMES...FAIRMONT 443 AM CST MON JAN 17 2011 ...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 PM CST THIS EVENING... THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED A WINTER WEATHER ADVISORY FOR BLOWING SNOW...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 PM CST THIS EVENING. * TIMING...STRONG NORTH TO NORTHWEST WINDS OF 20 TO 30 MPH DEVELOPING AFTER 3 PM...AND CONTINUING INTO THE EVENING. AREAS OF LIGHT SNOW WILL ALSO PRECEDE THE STRONG WINDS. * MAIN IMPACT...SHARPLY REDUCED VISIBILITY IN BLOWING SNOW. * OTHER IMPACTS...AREAS OF LIGHT SNOW WILL ADD TO THE REDUCED VISIBILITY DURING THE LATE AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. && $$
2 follow-up statements
749 WWUS43 KMPX 171736 WSWMPX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1136 AM CST MON JAN 17 2011 ...BLOWING SNOW DEVELOPING LATE THIS AFTERNOON AND EVENING... .BLOWING SNOW IS LIKELY TO DEVELOP LATE THIS AFTERNOON OVER PARTS OF SOUTHWEST AND SOUTH CENTRAL MINNESOTA. A WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR AREAS WEST OF A LINE FROM MONTEVIDEO...TO REDWOOD FALLS...TO NEW ULM AND BLUE EARTH...FROM 3 PM TO 9 PM THIS EVENING. A LOW PRESSURE AREA WILL BE MOVING FROM EASTERN SOUTH DAKOTA INTO NORTHERN IOWA BY LATE THIS AFTERNOON. THIS WILL PULL A COLD FRONT INTO WEST CENTRAL AND SOUTH CENTRAL MINNESOTA...WITH INCREASING NORTH TO NORTHWEST WINDS OF 20 TO 30 MPH. AREAS OF LIGHT SNOW WILL OCCUR ALONG AND BEHIND THE COLD FRONT INTO THE EARLY EVENING AS WELL. THE COMBINATION OF THE STRONG WINDS AND LIGHT SNOW WILL CAUSE SHARPLY REDUCE VISIBILITY AT TIMES. BLOWING SNOW WILL ALSO CONTINUE THROUGH THE EVENING. MNZ054-064-073-074-082-091-180145- /O.CON.KMPX.WW.Y.0029.110117T2100Z-110118T0300Z/ LAC QUI PARLE-YELLOW MEDICINE-REDWOOD-BROWN-WATONWAN-MARTIN- INCLUDING THE CITIES OF...MADISON...GRANITE FALLS... REDWOOD FALLS...NEW ULM...ST. JAMES...FAIRMONT 1136 AM CST MON JAN 17 2011 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 PM CST THIS EVENING... A WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 PM CST THIS EVENING. * TIMING...STRONG NORTH TO NORTHWEST WINDS OF 20 TO 30 MPH DEVELOPING AFTER 3 PM...AND CONTINUING INTO THE EVENING. AREAS OF LIGHT SNOW WILL ALSO PRECEDE THE STRONG WINDS. * MAIN IMPACT...SHARPLY REDUCED VISIBILITY IN BLOWING SNOW. * OTHER IMPACTS...AREAS OF LIGHT SNOW WILL ADD TO THE REDUCED VISIBILITY DURING THE LATE AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. && $$
641 WWUS43 KMPX 172257 WSWMPX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 457 PM CST MON JAN 17 2011 ...BLOWING SNOW THIS EVENING... .A WINTER WEATHER ADVISORY REMAINS IN EFFECT THROUGH 9 PM THIS EVENING FOR PORTIONS OF WEST CENTRAL AND SOUTHWEST MINNESOTA. THE ADVISORY IS FOR AREAS WEST OF A LINE FROM MONTEVIDEO...TO REDWOOD FALLS...TO NEW ULM AND BLUE EARTH. STRONG NORTH TO NORTHWEST WINDS AT 20 TO 30 MPH WILL OCCUR THIS EVENING CAUSING CONSIDERABLE BLOWING AND DRIFTING SNOW. THIS WILL ALSO PRODUCE VISIBILITIES TO A HALF MILE AT TIMES. THE BLOWING SNOW WILL DIMINISH OVERNIGHT. MNZ054-064-073-074-082-091-180300- /O.CON.KMPX.WW.Y.0029.000000T0000Z-110118T0300Z/ LAC QUI PARLE-YELLOW MEDICINE-REDWOOD-BROWN-WATONWAN-MARTIN- INCLUDING THE CITIES OF...MADISON...GRANITE FALLS... REDWOOD FALLS...NEW ULM...ST. JAMES...FAIRMONT 457 PM CST MON JAN 17 2011 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING. * TIMING...STRONG NORTH TO NORTHWEST WINDS OF 20 TO 30 MPH WILL OCCUR THIS EVENING. * MAIN IMPACT...THERE WILL BE CONSIDERABLE BLOWING AND DRIFTING SNOW ALONG WITH VISIBILITIES LOWERING TO A HALF MILE AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. && $$ RAH
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this winter weather advisory went out at Jan 17, 4:04 AM CST, 39 minutes earlier.
Area forecast discussion, Jan 17, 4:04 AM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
404 AM CST MON JAN 17 2011
.DISCUSSION...
COMPACT SHORT WAVE MOVING ESE THROUGH FAR SOUTHERN MN AND NORTHERN
IOWA...BUT WITH GOOD MOISTURE TRANSPORT/THETA E ADVECTION INTO
EAST CENTRAL MN AND WEST CENTRAL WISCONSIN WILL KEEP SNOW GOING
INTO MID MORNING INTO WI...BUT BRIEFLY ENDING FOR EAST CENTRAL AND
SOUTH CENTRAL MN. SPEED OF SYSTEM AND INCREASING SNOW RATIOS
LIMITING SNOW AMOUNTS, CURRENT FORECASTS SEEM OK WITH UP TO 3
INCHES OVER WEST CENTRAL WI. FORECAST SOUNDINGS OVER SW MN
CONTINUE TO SUGGEST A SLEET AND SNOW MIX AND POSSIBLY FREEZING
DRIZZLE YET THIS MORNING OR EARLY AFTERNOON SECOND WAVE DRIVING SE
FROM ND WILL NOT HAVE THE MOISTURE TO WORK WITH BUT A FEW AREAS OF
SOUTHERN MN COULD PICK UP ANOTHER INCH. THERE IS A CONCERN OF
BLOWING SNOW DEVELOPING OVER WEST CENTRAL AND SW MN AS THE COLD
ADVECTION AND PRES RISES DEVELOP LATE THIS AFTERNOON AND EVENING.
850 MB WINDS NOT THAT IMPRESSIVE THOUGH.
CERTAINLY SOME UNCERTAINTIES WITH THE THE REST OF THE
FORECAST...ESPECIALLY TEMPERATURES. THE STILL VERY ACTIVE NW FLOW
WILL AT LEAST BRING SOME CLOUDS THROUGH PARTS OF THE AREA WEDNESDAY
OR WEDNESDAY NIGHT. THE GFS AND NAM HAD BEEN BACK AND FORTH WITH
THIS SYSTEM AT LEAST BRUSHING FAR SOUTHERN MN. WILL KEEP THE
SLIGHT CHANCE GOING THE FAR SOUTH WED NIGHT. WITH THE SOMEWHAT
MODIFIED ARCTIC HIGH AND DRY AIR IN PLACE...MIGHT BE HARD TO GET ANY
MEASURABLE. THERE DOES SEEM TO BE SOME AGREEMENT ON AN ARCTIC FRONT
DROPPING SOUTH ON THURSDAY AFTER THESE WAVES PASS THROUGH...SETTING
UP FOR A COLD MORNING ON FRIDAY. FOR POINTS IN THE EASTERN
CWA...THE LOWEST AND HIGHEST ENSEMBLE MEMBERS ARE SHOWING SUB ZERO
MIN TEMPERATURES FOR FRIDAY...ALTHOUGH A WIDE SPREAD. SAID SPREAD
IN TEMPS REMAINS HUGE FOR NEXT WEEKEND. THE EC/GFS/NAEFS DO SHOW
SOME WARM ADVECTION DEVELOPING FRIDAY NIGHT. WILL INTRODUCE A
SMALL CHANCE AT THIS POINT. SEEMS REASONABLE IF THERE IS GOING TO
BE MODERATION AT SOME POINT.
&&
.AVIATION.../06Z TAF ISSUANCE/
INCOMING SNOW CONTINUES TO BE THE PRIMARY CONCERN FOR THE TAFS ON
THIS MARTIN LUTHER KING JR. HOLIDAY. LIGHT TO MODERATE SNOW
CONTINUES TO EXPAND TO THE NORTHEAST FROM SOUTHWEST MN. VISIBILITY
HAS BEEN BRIEFLY IFR...BUT EXPECT TO SEE THAT EXPAND AS THE
MOISTURE ADVECTION INCREASES INTO SOUTH CENTRAL AND EAST CENTRAL
MN AND WEST CENTRAL WI BY AFTER 10Z. CEILINGS SHOULD REMAIN 1K TO
2K FT...ASIDE FROM SOME MORE ROBUST POCKETS OF SNOW...WHICH MAY
GET TO EAU. THE WAVE GENERATING THIS SNOW WILL MOVE TO THE EAST BY
LATE MORNING BEFORE ANOTHER WAVE MOVES IN BY AFTERNOON. IN
BETWEEN...DECREASING WINDS MAY ALLOW FOR SOME MVFR TO EVEN IFR FOG
AND CEILINGS TO FORM DUE TO INCREASED LOW-LEVEL MOISTURE. THERE
ALSO MAY BE SOME LIGHTER SNOW...COMBINING FOR VISIBILITY
RESTRICTIONS AT TIMES TO BE IFR. THE SNOW DURING THE AFTERNOON
WILL MAINLY FAVOR WESTERN AND SOUTHERN MN WITH SLIGHTLY MORE
MODERATE INTENSITY. AS THE SURFACE COLD FRONT MOVES THROUGH DURING
THE AFTERNOON AND INTO THE EARLY EVENING...THE NORTHWEST WINDS
WILL INCREASE LEADING TO SOME BLOWING SNOW...MOST FAVORABLE AT AXN
AND RWF. THIS COMBINED WITH FALLING SNOW MAY RESTRICT THE
VISIBILITY TO LIFR.
MSP...CONFIDENCE ON SNOW START TIME IS INCREASING...BUT MAY NEED
TO BE PUSHED BACK ANOTHER HOUR TO 09Z. THE GREATEST RATES ARE
FAVORED WITHIN THE TEMPO TIME WITH MODERATE CONFIDENCE.
CONFIDENCE THEN DECREASES FOR THE MID TO LATE MORNING INTO THE
AFTERNOON...DUE TO THE POSSIBILITY OF FOG. CLOUDS BELOW 1700 FT
LOOK LIKE A GIVEN BY 18Z. THE SNOW INTENSITY SHOULD DECREASE FOR A
WHILE...BEFORE INCREASING AGAIN IN THE LATER AFTERNOON. TOTAL
ACCUMULATION BY 15Z OF AROUND ONE INCH IS EXPECTED...AND THEN
ANOTHER HALF INCH DURING THE AFTERNOON.
RWF...THERE IS A CHANCE FOR FREEZING DRIZZLE FROM 09Z THROUGH 16Z.
IF IT TRANSPIRES...IT WILL BE LIGHT...BUT COULD STILL HAVE IMPACTS.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 9 PM CST
THIS EVENING FOR BROWN-LAC QUI PARLE-MARTIN-REDWOOD-
WATONWAN-YELLOW MEDICINE.
WI...NONE.
&&
JPR/MTFHazardous weather outlook, Jan 16, 9:40 PM CST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 940 PM CST SUN JAN 16 2011 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 171200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 940 PM CST SUN JAN 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...REST OF TONIGHT ACCUMULATING SNOW WILL SPREAD ACROSS SOUTHERN MINNESOTA INTO PARTS OF EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN OVERNIGHT. THE SNOW INTENSITY WILL BE MODERATE AT TIMES...WITH ACCUMULATION BY DAYBREAK OF ONE TO TWO INCHES ACROSS SOUTH CENTRAL MINNESOTA NORTHEAST TOWARDS EAU CLAIRE. THERE IS ALSO A CHANCE FOR FREEZING DRIZZLE ACROSS PARTS OF SOUTHWEST MINNESOTA DURING LATE TONIGHT. THIS CHANCE IS PRIMARILY ALONG AND SOUTH OF THE MINNESOTA RIVER VALLEY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SNOWFALL WILL CONTINUE ACROSS PARTS OF EASTERN MINNESOTA AND WESTERN WISCONSIN MONDAY MORNING...LEADING TO POTENTIALLY ANOTHER ONE TO THREE INCHES...WITH HIGHEST AMOUNTS TOWARDS EAU CLAIRE. THE SNOW WILL TAPER OFF OVER WESTERN MINNESOTA ON MONDAY MORNING...MONDAY AFTERNOON IN EASTERN MINNESOTA...AND DURING THE EVENING MONDAY ACROSS WESTERN WISCONSIN. AS THIS SYSTEM DEPARTS TO THE EAST MONDAY NIGHT...STRONG NORTHWEST WINDS WILL DEVELOP ACROSS THE AREA. THIS WILL RESULT IN BLOWING AND DRIFTING SNOW ACROSS WEST CENTRAL INTO SOUTH CENTRAL MINNESOTA MONDAY NIGHT INTO TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL AMOUNTS LATE TONIGHT INTO MONDAY TO THE NATIONAL WEATHER SERVICE.
In the hours before
Local storm report, Jan 17, 3:36 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
336 AM CST MON JAN 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM SNOW ST JAMES 43.98N 94.63W
01/17/2011 M2.0 INCH WATONWAN MN TRAINED SPOTTER
&&
FRANKSNearby
Winter Weather Advisories in Minnesota, 2011Every winter weather advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.